Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 305, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 4, 2016, 4:58 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2016, 4:58 PM CDT (21:58 UTC)
- Expired
- Oct 4, 2016, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:06 PM CDT | HAIL 1 | Bruning, NE | QUARTER SIZE HAIL IN BRUNING. |
| Oct 4, 5:11 PM CDT | HAIL 1.75 | Bruning, NE | QUARTER TO GOLF BALL SIZED HAIL COVERING THE GROUND. |
| Oct 4, 5:11 PM CDT | HAIL 2 | Bruning, NE | MOSTLY QUARTER SIZED HAIL BUT A FEW 2 INCH STONES MIXED IN. |
| Oct 4, 5:20 PM CDT | HAIL 2 | Bruning, NE | MOSTLY QUARTER SIZED HAIL BUT A FEW 2 INCH STONES MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
901
WUUS53 KGID 042158
SVRGID
NEC059-169-042245-
/O.NEW.KGID.SV.W.0305.161004T2158Z-161004T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
NORTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 545 PM CDT
* AT 457 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STRANG TO NEAR BRUNING TO CARLETON...MOVING
NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...EXETER...MILLIGAN...BRUNING...OHIOWA...CARLETON...
BELVIDERE AND STRANG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY
AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4027 9737 4021 9769 4044 9768 4070 9741
4070 9737
TIME...MOT...LOC 2157Z 214DEG 41KT 4044 9758 4037 9759 4029 9766
HAIL...1.75IN
WIND...60MPH
$$
ROSSI1 follow-up statement
794
WWUS53 KGID 042215
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT TUE OCT 4 2016
NEC059-169-042245-
/O.CON.KGID.SV.W.0305.000000T0000Z-161004T2245Z/
FILLMORE NE-THAYER NE-
515 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN FILLMORE AND NORTHEASTERN THAYER COUNTIES...
AT 514 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MILLIGAN TO NEAR STRANG...MOVING NORTHEAST AT 35
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL
BRUNING AT 5:11 PM CDT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EXETER...MILLIGAN...BRUNING...OHIOWA AND STRANG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY
AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4034 9737 4029 9746 4025 9763 4045 9763
4070 9741 4070 9737
TIME...MOT...LOC 2214Z 220DEG 31KT 4048 9742 4039 9756
HAIL...1.75IN
WIND...60MPH
$$
ROSSIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:17 PM CDT, 41 minutes earlier.
Area forecast discussion, Oct 4, 4:17 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Hastings NE 417 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Wednesday) Issued at 329 PM CDT Tue Oct 4 2016 The bulk of the precipitation with our current storm system will once again miss most of our forecast area to the east. Thunderstorms have formed this afternoon along the cool front from near Aurora down to Nelson Nebraska. Initially this afternoon storms may be a little more isolated or in the form of a broken line. However, given the shear profile these storms should quickly evolve into a larger scale line that will quickly track northeast out of our forecast area into eastern Nebraska and eastern Kansas by around 6 pm. At 3 pm, low level shear is rather uni-directional, but low level speed shear is fairly impressive with 0-1 km bulk shear around 30 kts and 0-1 km helicity at over 200 M2/S2. Instability is fairly marginal across Nebraska, but looks better over Kansas. Can not rule out a tornado early on before storms form into a line given the strong low level wind shear. Conditions quickly dry out behind the cold front and with the lower dewpoints could see lows falling into the 30s across our far western/northwestern zones by dawn Wednesday morning. Have kept patchy frost out of the forecast for now, but can not rule out a little patchy frost in low areas around Ord, Lexington, and Cambridge. .LONG TERM...(Wednesday night through Tuesday) Issued at 329 PM CDT Tue Oct 4 2016 We will have a quick moving shortwave trough tracking across the central plains on Thursday. This will bring a strong cold front through the area and a chance of showers and isolated thunderstorms. At this time, the precipitation appears to be more spotty and not overly heavy. The first frost of the season will be possible primarily for areas around the Tri-cities and to the north and west Thursday night/Friday morning and again Friday night/Saturday morning. Those with tender outdoor vegetation will want to keep an eye on the forecast for those two time periods. After a cool down into the 50s and lower 60s on Thursday and Friday, we should rebound back into the upper 60s and 70s by the weekend. Overall, rain chances through this period are low to none. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 102 PM CDT Tue Oct 4 2016 The cool front is through KEAR and thus the wind is now northwesterly and any rain will likely be east of KEAR through the remainder of the period. The front at 1 pm is basically located right along hwy 281 and thus there have been some rain showers in and around KGRI. Rain showers will likely be east of KGRI by 5 pm and likely even sooner than that. Expect improving ceilings once the front tracks east of KGRI. The wind will be light through the next 24 hrs. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Wesely
Hazardous weather outlook, Oct 4, 3:48 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT TUE OCT 4 2016 KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087- 052100- SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 348 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS PRIMARILY ALONG AND EAST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. THE BEST CHANCE FOR A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG THE HIGHWAY 81 CORRIDOR SOUTH OF YORK WHERE HAIL TO THE SIZE OF QUARTERS, WIND GUSTS TO 60 MPH, AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS. PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND NORTHWEST OF THE TRI-CITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-017-NEZ039-046-060-061-072>074-082>084-052100- PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN-FRANKLIN- 348 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS TO THE WEST OF HIGHWAY 281. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY, ALTHOUGH ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE LIMITS. PATCHY FROST IS FORECAST DURING THE EARLY MORNING HOURS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR FROST SHOULD BE NEAR AND NORTHWEST OF THE TRI-CITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Special weather statement, Oct 4, 3:26 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT TUE OCT 4 2016
NEZ076-077-086-087-042115-
FILLMORE NE-CLAY NE-THAYER NE-NUCKOLLS NE-
326 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...EASTERN CLAY...
SOUTHWESTERN FILLMORE AND WESTERN THAYER COUNTIES UNTIL 415 PM CDT...
AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...OR 29 MILES NORTHWEST OF BELLEVILLE...MOVING NORTH AT 45
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...SUPERIOR...SUTTON...HARVARD...CLAY CENTER...DESHLER...
EDGAR...NELSON...FAIRFIELD...SHICKLEY...DAVENPORT...HARDY...RUSKIN...
CARLETON...DEWEESE...OAK...ONG...SARONVILLE...STRANG AND NORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4001 9773 4000 9797 4007 9822 4068 9810
4056 9749
TIME...MOT...LOC 2026Z 201DEG 38KT 4010 9806
GUERREROLocal storm report, Oct 4, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
452 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL CARLETON 40.30N 97.67W
10/04/2016 E0.88 INCH THAYER NE EMERGENCY MNGR
PEA TO NICKEL SIZE HAIL STARTING TO COVER THE GROUND.
ALSO 40-45 MPH WIND GUSTS.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:46 AM CDT | Special Weather Statement | GID | Polk | 29 min |
| Oct 4, 2:59 AM CDT | Special Weather Statement | GID | Clay | 31 min |
| Oct 4, 3:28 AM CDT | Special Weather Statement | GID | Polk | 32 min |
| Oct 4, 3:38 AM CDT | Special Weather Statement | GID | Clay | 37 min |
| Oct 4, 3:26 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Nuckolls | 49 min |
| Oct 4, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Nuckolls, Thayer, York | 49 min |
| Oct 4, 5:06 PM CDT | Special Weather Statement | GID | Polk | 39 min |
| Oct 4, 5:25 PM CDT | Areal Flood Advisory | GID | Hamilton, Merrick, Polk, York | 5 hr |
| Oct 4, 5:36 PM CDT | Areal Flood Advisory | GID | Fillmore, Thayer | 4 hr |
| Oct 4, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 27 min |
| Oct 4, 5:46 PM CDT | Special Weather Statement | GID | Polk | 44 min |
| Oct 4, 6:15 PM CDT | Special Weather Statement | GID | Polk | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.